MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR ACETABULAR CUP 64MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR ACETABULAR CUP 64MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120164
Health Effect - Clinical Codes Debris, Bone Shedding (1803); Pain (1994); Toxicity (2333); Patient Problem/Medical Problem (2688); Test Result (2695); No Code Available (3191)
Date of Event 06/08/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery from the right hip was performed pain, metallosis trunnionosis, pseudotumor and extensive bone loss.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision, the bhr cup, hemi head and modular sleeve were removed.The stem remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup, hemi head and sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the bhr cup and hemi head.Similar complaints have been identified for the sleeve and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as a result of the reported event.The available medical documents were reviewed.The clinical information provided, of the pain, metallosis, a large pseudotumor and extensive bone loss, may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It is unknown what impact the patient¿s congenital bone deformity in their right hip had on the wear of the bhr components.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
BHR ACETABULAR CUP 64MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key8304063
Report Number3005975929-2019-00055
Device Sequence Number16552789
Product Code NXT
UDI-Device Identifier03596010502636
UDI-Public03596010502636
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2017
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2012
Device Model Number74120164
Device Catalogue Number74120164
Device Lot Number076014
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/30/2019
Supplement Date Received by Manufacturer01/30/2019
Initial Report FDA Received Date02/05/2019
Supplement Report FDA Received Date02/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FEMORAL STEM, # 75002704, LOT # E0805918; HEMI HEAD, # 74122558, LOT # 10734; MODULAR SLEEVE, # 74222300, LOT # 07K14074; FEMORAL STEM, # 75002704, LOT # E0805918; HEMI HEAD, # 74122558, LOT # 10734; MODULAR SLEEVE, # 74222300, LOT # 07K14074
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;